What is Drug Allergy?
It is the abnormal reaction of your immune system to a medication. Any medication — over-the-counter, prescription or herbal — is capable of inducing a drug allergy. However, a drug allergy is more likely with certain medications.
The most common signs and symptoms of drug allergy are hives, rash or fever. A drug allergy may cause serious reactions, including a life-threatening condition that affects multiple body systems (anaphylaxis).
A drug allergy is not the same as a drug side effect, a known possible reaction listed on a drug label. A drug allergy is also different from drug toxicity caused by an overdose of medication.
Drug Allergy symptoms
Symptoms of a severe drug allergy often arise within an hour after taking a drug. other reactions, especially rashes, can arise hours, days or perhaps weeks later.
adverse reactions to medications range from vomiting and hair loss with cancer chemotherapy to upset stomach from aspirin or diarrhea from antibiotics. in case you take ACE (angiotensin-converting enzyme) inhibitors for high blood pressure, you could develop a cough or facial and tongue swelling.
in many cases, it can be hard to decide if the reaction is due to the medication or something else. this is because your symptoms may be similar to other conditions.
Drug Allergy symptoms may include
- Skin rash
- Shortness of breath
- Runny nose
- Itchy, watery eyes
Anaphylaxis is a critical allergic response that often involves swelling, hives, reduced blood pressure, and in severe cases, shock. If anaphylactic shock isn’t treated at once, it may be deadly.
a main difference between anaphylaxis and other allergic reactions is that anaphylaxis usually involves a couple of system of the body.
Anaphylaxis requires immediate medical attention because the result may be deadly.
if you think you might be allergic to a medicinal drug prescribed by your physician, call your physician before altering or stopping the dosage.
Drug Allergy Treatment
If you have side effects that concern you, or you suspect a allergy from drug has occurred, call your physician. If your symptoms are severe, seek medical help immediately. A serious anaphylactic reaction requires immediate medical attention because the result can be fatal.
In most cases of adverse reactions, your physician can prescribe an alternative medication. For serious reactions, your doctor may provide antihistamines, corticosteroids or epinephrine.
Standardized allergy testing is available for penicillin and may be followed by an oral challenge in the clinic. Such testing provides a high degree of reassurance that penicillin and like medicines can be tolerated in the future.
When no alternative is available and the medication is essential, a desensitization procedure to the medication may be recommended. This involves gradually introducing the medication in small doses until the therapeutic dose is achieved